Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Salt Lake City, UT

November 8, 2002Box Elder County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Nov 8, 2002, 7:15 PM MST for Box Elder County, Weber County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2002, 7:15 PM MST (02:15 UTC)
Expired
Nov 8, 2002, 7:45 PM MST
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 38 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2002-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2002-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 090215
SVRSLC
UTC003-057-090245-
/NEW.KSLC.SV.W.ETN#.090213-090245/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
713 PM MST FRI NOV 8 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOX ELDER COUNTY IN UTAH
  CENTRAL WEBER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF OGDEN

* UNTIL 745 PM MST

* AT 705 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILLARD...OR ABOUT 10 MILES SOUTHWEST OF
  BRIGHAM CITY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER NORTH OGDEN AT 720 PM MST
  6 MILES NORTHEAST OF OGDEN AT 725 PM MST
  8 MILES NORTHEAST OF SOUTH OGDEN AT 730 PM MST

THE MAIN THREAT FROM THIS THUNDERSTORM IS STRONG WINDS. IF THE 
SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
BRIEF HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4147 11211 4132 11222 4116 11205 4115 11189
          4135 11173 4142 11188

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 4:40 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 8, 4:40 PM MST, 2 hours 35 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MST FRI NOV 8 2002

.SYNOPSIS...A SERIES OF MOIST AND PROGRESSIVELY COLDER WEATHER
SYSTEMS WILL CONTINUE TO MOVE RAPIDLY ACROSS THE FORECAST AREA
THROUGH MONDAY.

.DISCUSSION...A SERIES OF IMPULSES WILL CONTINUE TO SHOOT ACROSS THE
AREA ALONG THE JET STREAM. BECAUSE OF THE SPEED OF THESE
SYSTEMS...TIMING THEIR ARRIVAL IS NEARLY IMPOSSIBLE. HOWEVER WITH
THIS ACTIVE A PATTERN AND ABUNDANT MOISTURE...THESE SYSTEMS WILL BE
FREQUENT...SO EXPECT ON AGAIN OFF AGAIN PRECIP. WIND SPEEDS WILL
INCREASE AND DECREASE WITH EACH PASSAGE...HOWEVER THE STRONGEST
WINDS APPEAR TO BE OVER. THEREFORE...WILL CANCEL THE WIND
ADVISORY...ALTHOUGH SOUTHWEST WINDS MAY STILL REACH ADVISORY LEVELS
IN ISOLATED AREAS FOR SHORT PERIODS.

WESTERLY FLOW ALOFT TONIGHT AND TOMORROW WILL HELP ENHANCE
OROGRAPHIC PRECIP. PROGS SHOW TEMPERATURES ALOFT DECREASING THROUGH
THE WEEKEND AND REACH A MINIMUM SUNDAY AFTERNOON IN NORTHWESTERLY
FLOW. MAY SEE SNOW IN THE VALLEYS BY TOMORROW NIGHT...LASTING
THROUGH SUNDAY. HOWEVER TEMPERATURES ARE STILL TOO WARM TO EXPECT
TOO MUCH ACCUMULATION ON THE VALLEY FLOOR...ALTHOUGH THE MOUNTAINS
SHOULD SEE SOME GOOD SNOWFALL THROUGH SUNDAY. THEREFORE...WILL
EXTEND THE WINTER STORM WARNING THROUGH SUNDAY.

BY MONDAY AFTERNOON THE ATMOSPHERE BEGINS TO STABILIZE AS A RIDGE
BUILDS OVER THE WEST. REMAINING MOISTURE AND NORTHWESTERLY FLOW WILL
CONTINUE TO FORCE PRECIP OVER PARTS OF THE MOUNTAINS...AND MAY ALSO
ALLOW FOR SOME LAKE EFFECT. THE RIDGE MOVES OVER THE AREA BY TUESDAY
BUT BY WEDNESDAY EVENING ANOTHER SYSTEM WILL MOVE ACROSS THE AREA.

SLC +767 CDC 8664  CHENG

.SLC...WINTER STORM WARNING THROUGH SUNDAY NORTHERN MOUNTAINS AND
       SOUTHWEST WYOMING...IDZ025...UTZ007>010 AND WYZ021.
Hazardous weather outlook, Nov 8, 5:04 PM MST, 2 hours 11 minutes before
IDZ024-025-UTZ001>021-WYZ021-091220-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MST FRI NOV  8 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

VALLEY RAIN WITH HEAVY MOUNTAIN SNOW WILL CONTINUE ACROSS THE AREA.
THIS IS ESPECIALLY TRUE NORTH OF I-70. SEE SLCWSWSLC FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A SERIES OF MOIST AND PROGRESSIVELY COLDER WEATHER SYSTEMS WILL
CONTINUE TO MOVE RAPIDLY ACROSS THE FORECAST AREA PRODUCING
HAZARDOUS WEATHER ESPECIALLY IN THE MOUNTAINS THROUGH MONDAY MORNING.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WYJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 2:52 PM MSTSevere Thunderstorm WarningSLCIron, Washington23 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.